Splittings for $C^*$-correspondences and strong shift equivalence


  • Kevin Aguyar Brix
  • Alexander Mundey
  • Adam Rennie




We present an extension of the notion of in-splits from symbolic dynamics to topological graphs and, more generally, to $C^*$-correspondences. We demonstrate that in-splits provide examples of strong shift equivalences of $C^*$-correspondences. Furthermore, we provide a streamlined treatment of Muhly, Pask, and Tomforde's proof that any strong shift equivalence of regular $C^*$-correspondences induces a (gauge-equivariant) Morita equivalence between Cuntz-Pimsner algebras. For topological graphs, we prove that in-splits induce diagonal-preserving gauge-equivariant $*$-isomorphisms in analogy with the results for Cuntz-Krieger algebras. Additionally, we examine the notion of out-splits for $C^*$-correspondences.


Armstrong, B., Brix, K. A., Carlsen, T. M., and Eilers, S., Conjugacy of local homeomorphisms via groupoids and $C^*$-algebras, Ergodic Theory Dynam. Systems 43 (2023), no. 8, 2516–2537. https://doi.org/10.1017/etds.2022.50

Bates, T., and Pask, D., Flow equivalence of graph algebras, Ergodic Theory Dynam. Systems 24 (2004), no. 2, 367–382. https://doi.org/10.1017/S0143385703000348

Boyle, M., Franks J., and Kitchens, B., Automorphisms of one-sided subshifts of finite type, Ergodic Theory Dynam. Systems 10 (1990), no. 3, 421–449. https://doi.org/10.1017/S0143385700005678

Brenken, B., A dynamical core for topological directed graphs, Münster J. Math. 3 (2010), 111–144.

Brix, K. A., and Carlsen, T. M., Cuntz-Krieger algebras and one-sided conjugacy of shift of finite type and their groupoids, J. Aust. Math. Soc. 109 (2020), no. 3, 289–298. https://doi.org/10.1017/S1446788719000168

Carlsen, T. M., Dor-On, A., and Eilers, S., Shift equivalence through the lens of Cuntz-Krieger algebras, Analysis & PDE, to appear, arXiv:2011.10320v3.

Carlsen, T. M., and Rout, J., Diagonal-preserving gauge-invariant isomorphisms of graph $C^*$-algebras, J. Funct. Anal. 273 (2017), no. 9, 2981–2993. https://doi.org/10.1016/j.jfa.2017.06.018

Combes, F., Crossed products and Morita equivalence, Proc. London Math. Soc. (3) 49 (1984), no. 2, 289–306. https://doi.org/10.1112/plms/s3-49.2.289

Cuntz, J., and Krieger, W., A class of $C^*$-algebras and topological Markov chains, Invent. Math. 56 (1980), no. 3, 251–268. https://doi.org/10.1007/BF01390048

Dor-On, A., Eilers, S., and Geffen, S., Classification of irreversible and reversible Pimsner operator algebras, Compos. Math. 156 (2020), no. 12, 2510–2535. https://doi.org/10.1112/s0010437x2000754x

Eilers, S., Restorff, G., Ruiz, E., and Sørensen, A. P. W., The complete classification of unital graph $C^*$-algebras: Geometric and strong, Duke Math. J. 170 (2021), no. 11, 2421–2517. https://doi.org/10.1215/00127094-2021-0060

Eilers, S., and Ruiz, E., Refined moves for structure-preserving isomorphism of graph $C^*$-algebras, arXiv:1908.03714v1.

Echterhoff, S., Kalisewski, S., Quigg, J., and Raeburn, I., A categorical approach to imprimitivity theorems for $C^*$-dynamical systems, Mem. Amer. Math. Soc. 180 (2006), no. 850, viii+169 pp. https://doi.org/10.1090/memo/0850

Eryüzlü, M., Passing $C^*$-correspondence relations to the Cuntz-Pimsner algebras, Münster J. Math. 15 (2022), no. 2, 441–471.

Frank, M., and Larson, D., Frames in Hilbert $C^*$-modules and $C^*$-algebras, J. Operator Theory, 48 (2002), no. 2, 273–314.

Frausino, R., Ng, A. N. S., and Sims, A., Reconstruction of topological graphs and their Hilbert modules, Proc. Roy. Soc. Edinburgh Sect. A, First view, (2023) 1–26. https://doi.org/10.1017/prm.2023.99

Kajiwara, T., Pinzari, C., and Watatani, Y., Jones index theory for Hilbert $C^*$-bimodules and its equivalence with conjugation theory, J. Funct. Anal. 215 (2004), no. 1, 1–49. https://doi.org/10.1016/j.jfa.2003.09.008

Kakariadis, E. T. A., and Katsoulis, E. G., $C^*$-algebras and equivalences for $C^*$-correspondences, J. Funct. Anal. 266 (2014), no. 2, 956–988; errata, ibid. 283 (2022), no. 6, Paper No. 109564, 5 pp. https://doi.org/10.1016/j.jfa.2022.109564

Katsura, T., A class of $C^*$-algebras generalizing both graph algebras and homeomorphism $C^*$-algebras. I. Fundamental results, Trans. Amer. Math. Soc. 356 (2004), no. 11, 4287–4322. https://doi.org/10.1090/S0002-9947-04-03636-0

Katsura, T., On $C^*$-algebras associated with $C^*$-correspondences, J. Funct. Anal. 217 (2004), no. 2, 366–401. https://doi.org/10.1016/j.jfa.2004.03.010

Katsura, T., Cuntz-Krieger algebras and $C^*$-algebras of topological graphs, Acta Appl. Math. 108 (2009), no. 3, 617–624. https://doi.org/10.1007/s10440-009-9535-0

Katsura, T., Topological graphs and singly generated dynamical systems, arXiv:2107.01389v1.

Laca, M., and Neshveyev, S., KMS states of quasi-free dynamics on Pimsner algebras, J. Funct. Anal. 211 (2004), no. 2, 457–482. https://doi.org/10.1016/j.jfa.2003.08.008

Lance, E. C., Hilbert $C^*$-modules. A toolkit for operator algebraists, London Mathematical Society Lecture Note Series, 210. Cambridge University Press, Cambridge, 1995. https://doi.org/10.1017/CBO9780511526206

Lind, D., and Marcus, B., An introduction to symbolic dynamics and coding, Cambridge University Press, Cambridge (1995). https://doi.org/10.1017/CBO9780511626302

Luef, F., The Balian-Low theorem and noncommutative tori, Expo. Math. 36 (2018), no. 2, 221–227. https://doi.org/10.1016/j.exmath.2018.03.003

Muhly, P., Pask, D., and Tomforde, M., Strong shift equivalence of $C^*$-correspondences, Israel J. Math., 167 (2008), 315–346. https://doi.org/10.1007/s11856-008-1051-9

Muhly, P., and Tomforde, M.„ Topological quivers, Internat. J. Math. 16 (2005), no.7, 693–755. https://doi.org/10.1142/S0129167X05003077

Mundey, A., The noncommutative dynamics and topology of iterated function systems, Ph.D. dissertation, School of Mathematics and Applied Statistics, Univ. Wollongong, 2020 https://ro.uow.edu.au/theses1/778/.

Parry, W., and Sullivan, D., A topological invariant of flows on 1-dimensional spaces, Topology 14 (1975), no. 4, 297–299. https://doi.org/10.1016/0040-9383(75)90012-9

Pimsner, M., A class of $C^*$-algebras generalising both Cuntz-Krieger algebras and crossed products by $Z $, Free probability theory (Waterloo, ON, 1995), 189–212, Fields Inst. Commun., 12, Amer. Math. Soc., Providence, RI, 1997.

Raeburn, I., Graph algebras, CBMS Regional Conference Series in Mathematics, 103. American Mathematical Society, Providence, RI, 2005. https://doi.org/10.1090/cbms/103

Raeburn, I., and Williams, D., Morita equivalence and continuous-trace $C^*$-algebras, Mathematical Surveys and Monographs, 60. American Mathematical Society, Providence, RI, 1998. https://doi.org/10.1090/surv/060

Williams, R. F., Classification of subshifts of finite type, Ann. of Math. (2) 98 (1973), 120–153; errata, ibid. (2) 99 (1974), 380–381. https://doi.org/10.2307/1970908



How to Cite

Brix, K. A., Mundey, A., & Rennie, A. (2024). Splittings for $C^*$-correspondences and strong shift equivalence. MATHEMATICA SCANDINAVICA, 130(1). https://doi.org/10.7146/math.scand.a-142308